Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

May 4, 2021Newberry County, South Carolina

NWS Columbia, SC issued this special weather statement at May 4, 2021, 3:50 PM EDT for Newberry County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 3:50 PM EDT (19:50 UTC)
Expired
May 4, 2021, 4:15 PM EDT
In force
25 min
Issued by
NWS Columbia, SC

County Newberry County, SC

The radar

The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS82 KCAE 041950
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
350 PM EDT Tue May 4 2021
 
SCZ020-021-042015-
Fairfield SC-Newberry SC-
350 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and northeastern Newberry Counties Until 415 PM EDT....

At 350 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Whitmire, or 11 miles north of Newberry,
moving northeast at 35 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Newberry, Whitmire, Newberry County Airport, Blair, Newberry College,
Newberry County Detention Center, US-176 and SC-
34 Crossroads, Henderson Island, Kinards, Maybington Fire Station,
Feasterville Fire Station, Bush River Fire Station and Enoree Ranger
District Office.

This includes Interstate 26 between mile markers 62 and 74.
 
LAT...LON 3456 8121 3446 8115 3424 8175 3438 8178
      3453 8164 3449 8157 3445 8154 3449 8149
      3449 8146 3450 8142 3457 8142
TIME...MOT...LOC 1950Z 245DEG 30KT 3445 8160 

$$

CRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 4, 2:25 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 4, 2:25 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
225 PM EDT Tue May 4 2021

.SYNOPSIS...
An approaching upper trough will support another round of
showers and thunderstorms this afternoon and evening before
crossing the region overnight. Warm, moist low levels will
remain in place for Wednesday supporting some isolated to widely
scattered showers and thunderstorms. A backdoor cold front will
pass through the region on Wednesday night bringing cooler and
drier weather for late this week and into the weekend. The next
chance for rain will be early next week as atmospheric moisture
increases.

&&

.NEAR TERM /THROUGH TONIGHT/...
Not much has changed from previous thinking. Main driver of
afternoon/evening convection will be moderate instability with
MLCAPES reaching up to 2000 J/Kg by mid-late afternoon in areas
ahead of the convective line. Bulk shear will be topping out at
about 30 knots, just enough to support a few multicellular
clusters with the potential of severe winds and marginally
severe hail. At this time, the severe weather is not expected to
be as widespread as yesterday. Other than a few pop up showers
ahead of the line, best chances look to be 4 PM to 8 PM north of
I-20, and 6 PM to 10 PM south of I-20. Pops are likely north
and good chance south.

Convection will die down after midnight, but southwesterly winds
at 5 to 10 mph all night will support another mild night with
lows in the mid to upper 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Drier air will continue to work its way in aloft with the flow
shifting more zonal with the axis of the amplified 500 mb trough
over the area and the surface cold front pushing to the
southeast. Expect a chance for showers and some storms mainly in
the southeast with forcing from the trough and front where some
instability will be present with SW surface flow still
promoting warm and moist low levels. Still expect temperatures
to be warmer with higher temps in the NE with increased
sunshine. Drier air aloft and moderately unstable airmass would
promote some stronger wind gusts reaching the surface which is
why the southeastern forecast area remains in a marginal risk
from the SPC. Backdoor cold front will shift in Wednesday night
with northerly winds bringing much drier and cooler air to the
area with lows dropping into the mid-50s to near 60.

PWATs drop to below .75" Thursday with lowering heights (into
the tenth percentile according to the NAEFS) leading to a much
more refreshing airmass with dewpoints in the 40s and low 50s.
Partly cloudy skies with highs in the mid-70s to near 80.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Surface high pressure will be moving in Friday with NW flow
across the area promoting downslope and even drier air filtering
in. Airmass will begin to moderate into the weekend as a ridge
starts to build back in. SW flow will develop but moisture will
be a bit slow to return. Ensemble probabilities show that it
will likely be after the weekend until PWATs return to over an
inch. Probabilities also showing the chance for thunderstorms
early next week as surface high moves offshore and SW low level
flow develops leading to significantly increasing dew points.
Mid-level flow does appear to be more zonal, however, so not
expecting any major severe weather threat in the long term with
a few shortwaves driving any convection.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Main issue at terminals this afternoon/evening will be
convection lowering cigs and vsbys. Given the solid line to the
northwest of the area, I feel more confident in restrictions at
AGS and DNL, but they are possible everywhere. convection should
die off after midnight, leaving VFR conditions.

EXTENDED AVIATION OUTLOOK...Restrictions possible in scattered
showers and thunderstorms Wednesday, but convection chances
decrease the remainder of the week into the weekend. There could
be some MVFR cigs behind a backdoor cold front on Thursday for a
little while, but otherwise VFR expected through the end of the
work week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 4, 3:33 AM EDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
333 AM EDT Tue May 4 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-050745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
333 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms possible today. Damaging wind gusts
will be the primary threat but large hail and a isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread severe weather is unlikely. There may be isolated severe
storms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 4, 9:58 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
958 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             SALUDA                  34.01N 81.78W
05/03/2021  E1.50 INCH       SALUDA             SC   CO-OP OBSERVER

            SALUDA CO-OP OBSERVER REPORTED PING PONG
            BALL SIZED HAIL.

&&
Local storm report, May 4, 10:26 AM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     OLAR                    33.18N 81.19W
05/03/2021                   BAMBERG            SC   DEPT OF HIGHWAYS

            SCDOT REPORTED A TREE FELL, PARTIALLY
            BLOCKING SC64 NEAR OLAR.

&&

CRL
Special weather statement, May 4, 3:29 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
329 PM EDT Tue May 4 2021

SCZ020-026-027-042000-
Lexington SC-Newberry SC-Saluda SC-
329 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry and central Saluda Counties Until
400 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 329 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Ridge Spring, or 9 miles west of
Batesburg-Leesville, moving northeast at 40 mph.

  HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Batesburg-Leesville, Saluda, Prosperity, Ridge Spring, Saluda County
Airport, Dreher Island State Park, Summit, Little Mountain, Monetta,
Ward, Cedar Grove Fire Station, South Shore Marina, Oswald Park,
Saluda Co Sheriff's Office, Bundrick Island, Putnam's Landing,
Murray, Rocky Point Recreation Area, Hollywood Elementary School and
Emory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 26 near mile marker 79.

LAT...LON 3391 8187 3427 8151 3402 8122 3387 8157
      3388 8157 3387 8158 3382 8169 3384 8177
TIME...MOT...LOC 1929Z 230DEG 35KT 3391 8169

JAQ
Special weather statement, May 4, 3:31 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
331 PM EDT Tue May 4 2021

SCZ115-116-042015-
Northern Lancaster SC-Southern Lancaster SC-
331 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 415 PM EDT....

At 330 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Mcconnells, or 8 miles southwest
of Rock Hill, moving east at 40 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Lancaster, Indian Land, Waxhaw, Andrew Jackson State Park, USC
Lancaster, Van Wyck, Buford, Irwin, Arrowood Estates, Tradesville,
Camp Creek Fire Station, Community of Almond Glen, Unity Fire
Station, Lancaster Mill, Carolina Commons Shopping Center and
McWhirter Airfield.

LAT...LON 3493 8078 3482 8080 3482 8057 3472 8049
      3471 8058 3470 8086 3474 8088 3479 8087
      3481 8090 3483 8090 3484 8087 3490 8088
      3493 8086 3501 8091 3507 8090
TIME...MOT...LOC 1930Z 264DEG 33KT 3483 8111

CRL
Special weather statement, May 4, 3:42 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
342 PM EDT Tue May 4 2021

SCZ025>027-030-042015-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
342 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of Lexington...
northeastern Aiken...southeastern Saluda and northeastern Edgefield
Counties Until 415 PM EDT....

At 342 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 13 miles southwest of Red Bank, moving northeast
at 40 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Lexington, West Columbia, Cayce, Batesburg-Leesville, Springdale, Red
Bank, Oak Grove, South Congaree, Pine Ridge, Gaston, Ridge Spring, SC
State Farmer's Market, Columbia Metro Airport, Swansea, Pelion,
Gilbert, Summit, Monetta, Murray and Thor.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 33 and 62.
 Interstate 26 between mile markers 110 and 120.
 Interstate 77 between mile markers 0 and 2.

LAT...LON 3406 8119 3395 8103 3392 8102 3392 8103
      3391 8101 3389 8102 3388 8101 3387 8104
      3379 8105 3377 8103 3378 8101 3378 8099
      3363 8128 3383 8170
TIME...MOT...LOC 1942Z 221DEG 33KT 3377 8135

CRL
Special weather statement, May 4, 3:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
350 PM EDT Tue May 4 2021

SCZ020-021-042015-
Fairfield SC-Newberry SC-
350 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and northeastern Newberry Counties Until 415 PM EDT....

At 350 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Whitmire, or 11 miles north of Newberry,
moving northeast at 35 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Newberry, Whitmire, Newberry County Airport, Blair, Newberry College,
Newberry County Detention Center, US-176 and SC-
34 Crossroads, Henderson Island, Kinards, Maybington Fire Station,
Feasterville Fire Station, Bush River Fire Station and Enoree Ranger
District Office.

This includes Interstate 26 between mile markers 62 and 74.

LAT...LON 3456 8121 3446 8115 3424 8175 3438 8178
      3453 8164 3449 8157 3445 8154 3449 8149
      3449 8146 3450 8142 3457 8142
TIME...MOT...LOC 1950Z 245DEG 30KT 3445 8160

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:29 PM EDTSpecial Weather StatementCAESaluda31 min
May 4, 3:42 PM EDTSpecial Weather StatementCAELexington33 min
May 4, 3:45 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda45 min
May 4, 3:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland41 min
May 4, 3:54 PM EDTSpecial Weather StatementCAEMcCormick36 min
May 4, 3:54 PM EDTSevere Thunderstorm WarningCAELancaster36 min
May 4, 4:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda45 min
May 4, 4:16 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Newberry, Richland59 min
May 4, 4:22 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee53 min
May 4, 4:38 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda53 min
May 4, 4:46 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland44 min
May 4, 5:03 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee57 min
May 4, 5:30 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Lexington, Orangeburg60 min
May 4, 6:03 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Orangeburg, Richland57 min
May 4, 6:07 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Richland, Sumter53 min
May 4, 6:57 PM EDTSevere Thunderstorm WarningCAEClarendon48 min
May 4, 6:37 PM EDTSpecial Weather StatementCAEBurke23 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.